GENERIC NAME: Ibuprofen

COMMON BRANDS: Brufen, Advil, Calprofen, Genpril, Ibu, Midol, Nuprin, Cuprofen, Nurofen, Motrin

Ibuprofen is an oral prescription, and over-the-counter drug belongs to a class of medications called nonsteroidal anti-inflammatory drugs (NSAIDs). Other members of this class are aspirin, naproxen, indomethacin, nabumetone and several others. These drugs are used to treat mild to moderate pain, fever, and inflammation. They work similarly to decrease the amount of prostaglandins (cyclooxygenase COX-1 and COX-2), produced in your body.

A recent study in Denmark links ibuprofen and other pain medications to an increased risk of cardiac arrest, one of the authors of the study called for restrictions on over-the-counter sales of these medications. Concerns about nonsteroidal anti-inflammatory drugs (NSAIDs) are not new.

Earlier studies have linked NSAIDs to increase risk of heart attack or heart failure stroke, and irregular heart rhythm.

What are the uses of Ibuprofen?

Ibuprofen is commonly used to relieve pain for various conditions like a headache, menstrual cramps, dental pain, muscle aches, or arthritis. This drug is also used to treat fever, minor aches and pain due to the common cold or flu. In case of a chronic condition like arthritis, seek advice from your doctor about using other medications for treating your pain and swelling (inflammation). See also Warning section.

How to use Ibuprofen?

Read the Medication Guide carefully provided by your pharmacist before you initiate taking Ibuprofen and whenever you get a refill. If you have any query, ask your doctor/physician/pharmacist.

Take this medication orally, with a full glass of water (240ml) unless your doctor/physician directs you otherwise. Do not lie down immediately, wait for at least 10 to 15 minutes after taking this drug. Remember to take this drug with food, milk, or an antacid to avoid gastrointestinal problems (such as stomach upset)

Ibuprofen may cause stomach or intestinal bleeding, which can be fatal. These conditions may occur when you are using ibuprofen, especially in older adults. To reduce the risk of stomach bleeding and other side effects, take this medication at the lowest effective dose for the shortest duration. Do not alter your dose or take this drug more frequently than instructed by your doctor/physician or on the package label. For conditions like arthritis, continue taking this medication as directed by your doctor/physician.

Consult your doctor/physician before giving ibuprofen to children, as the dose of the drug based on the child’s weight. Read the package information carefully to find the proper dose of the drug for your child’s weight.

For arthritis, continue taking this medication as directed by your doctor/physician. It may require up to two weeks regularly taking this drug to get the full benefit. Make sure to use pain medication with the first signs of pain occur as it works best. If pain has worsened, the drug may not work well.

If your condition continues or worsens, or if you think you may have severe medical issues, get medical assistance right away. If you are using this drug as over-the-counter to treat yourself or a child for relieving fever or pain, consult the doctor/physician promptly if fever worsens or lasts for 3 days or more, or if pain worsens or lasts for 10 days or more.

What are the side effects of Ibuprofen?

See also Warning section.

The common side effects of this drug are stomach upset, mild heartburn, nausea, vomiting, bloating, gas, diarrhea, constipation, dizziness, headache, nervousness, mild itching or rash or ringing in your ears. If any of these effects remain or worsen, inform your doctor/physician/pharmacist immediately.

This medication may raise your blood pressure. Monitor your blood pressure daily as this drug may influence your blood pressure and increase it. If there is any drastic increase in your blood pressure inform your doctor/physician immediately. Seek emergency medical assistance if you have signs of a heart attack or stroke like chest pain radiating to your shoulder or jaw, weakness on one side of the body or sudden numbness, slurred speech, leg swelling, breathlessness.

Stop using ibuprofen and inform your doctor/physician immediately, if you have any severe side effects like changes in your vision, symptoms of heart failure( like shortness of breath, swelling or rapid weight gain), first sign of any skin rash, signs of kidney problems (like change in the amount of urine) and signs of stomach bleeding (like bloody or tarry stools, vomit that looks like coffee grounds).

This drug rarely causes fatal liver problems (such as nausea, upper stomach pain, itching, tired feeling, flu-like symptoms, loss of appetite, dark urine, clay-colored stools, jaundice), and also it rarely causes anemia (symptoms like pale skin, feeling light-headed or breathlessness, rapid heart rate, trouble concentrating).

Seek emergency medical assistance if you have signs of an allergic reaction like sneezing, runny or stuffy nose, wheezing or trouble breathing, swelling of your face, lips, tongue, or throat.

This is not a full record of all possible side effects. If you observe other side effects not listed, reach out to your doctor/ physician/ pharmacist.

What are the precautions while using Ibuprofen?

See also Warning section.

Inform your doctor/physician before taking ibuprofen, if you are allergic to it or if you ever had an allergic reaction after using aspirin or other NSAID (like naproxen, celecoxib), or if you ever had an asthma attack. Some brands of ibuprofen may contain few inactive ingredients which may cause an allergic reaction.

Consult your doctor/physician before taking Ibuprofen, if you have a heart problem, as it may increase the chances of heart attack or stroke. Heart attack or stroke is observed even in people without heart disease who were taking this drug for a longer duration or at high doses. Avoid using this medicine just before or after any heart surgeries (coronary artery bypass graft, or CABG).

This drug may also cause stomach or intestinal bleeding, which can be fatal, older adults are more prone to this condition. Regular use of this drug along with alcohol and tobacco may increase your risk for stomach bleeding. Limit alcohol use and stop smoking. Consult your doctor/physician/pharmacist for further information.

Ask a doctor/physician/pharmacist it is safe to take this medicine if you have diabetes, high cholesterol, history of stomach ulcers or bleeding, asthma, liver disease, kidney disease, fluid retention or a connective tissue disease (for example Marfan syndrome, Sjogren’s syndrome, or lupus). Avoid sun exposure as this drug makes you more sensitive to the sun.

Avoid using this drug without your doctor’s advice if you are pregnant as it may harm your fetus if used during last trimester.

Consult your doctor before using this medicine as is not clear whether this drug passes into breast milk or is unlikely to harm a nursing infant.

Do not give ibuprofen to a child below two years without consulting your doctor.

What are the drug interactions of Ibuprofen?

Consult your doctor/physician before taking ibuprofen if you are also using antidepressant like citalopram, escitalopram, fluoxetine, fluvoxamine, paroxetine, sertraline, trazodone, or vilazodone. Taking any of these medicines along with NSAID may cause you to bruise or bleed easily.

Some products that may interact with ibuprofen are aliskiren, ACE inhibitors (like captopril, lisinopril), angiotensin II receptor blockers (like losartan, valsartan), cidofovir, corticosteroids (like prednisone), lithium or diuretics like furosemide.

Seek advice from your doctor/physician/pharmacist before using any cold, allergy, or pain medicine. Many over-the-counter drugs contain aspirin or other medications similar to ibuprofen. Taking these products together with ibuprofen can increase the concentration of ibuprofen in your body. Read the label to check if the medicine contains aspirin, ibuprofen, ketoprofen, or naproxen.

Keep a note of all the products you are using and share it with your doctor and pharmacist. Do not start, stop, or alter the dosage of any medicines without your doctor’s approval. These are not the list of all possible drug interactions, check with your doctor/pharmacist for further details.

WARNINGS:

Ibuprofen and all other NSAIDs can increase the risk of heart attack, heart failure, or stroke. The risk of heart disease might be higher if you use Ibuprofen for a longer duration or at high doses. You are more prone to this side effect if you have heart disease or conditions like high blood pressure and diabetes. Inform your doctor about your heart disease, before taking diclofenac. Do not use this drug right before or after heart surgery. Ibuprofen may cause a serious allergic reaction, especially in people allergic to aspirin, inform your doctor, if you are allergic to it or aspirin.

NSAIDs such as ibuprofen can increase your risk of severe side effects, such as stomach bleeding or ulcers. Older adults might be at higher risk for this effect.

Stop taking ibuprofen and get medical assistance right away if you notice any of the following rare but severe side effects like bloody or black stools, continue stomach/abdominal pain, vomit that looks like coffee grounds, chest pain radiating to left arm/jaw, breathlessness, weakness on one side of the body, unusual sweating, slurred speech, sudden vision changes.

Discuss with your doctor/pharmacist about the risks and benefits of this drug.

What are the forms and strengths of Ibuprofen?

Form: Tablet
Strengths:100mg, 200mg, 400mg, 600mg, 800mg

Form: Capsule
Strengths: 200mg

Form: Chewable tablet
Strengths: 50mg, 100mg

Form: Oral suspension
Strengths: 100mg/5mL, 40mg/mL

What is the dosage of Ibuprofen?

Adults:

For Pain/Fever/Dysmenorrhea:

Adult (above 18 years)

Over-the-counter: 200-400mg orally every 4-6 hour not to exceed 1.2gm unless directed by a physician
Prescription: 400-800mg orally or intravenous (IV) every 6 hour

For Inflammatory Disease:

Adult (above 18 years)

400-800 mg orally every 6-8 hour not to exceed 3.2gm per day.

For Osteoarthritis:

Adult (above 18 years)

300mg, 400mg, 600mg, or 800mg orally every 6-8 hour not to exceed 3.2gm per day.

For Rheumatoid Arthritis:

Adult (above 18 years)

300mg, 400mg, 600mg, or 800mg orally every 6-8 hour not to exceed 3200mg per day.

Note:

Dosage modification required in the case of renal impairment.
Avoid using the drug in severe hepatic impairment.

Pediatric:

For Fever:

Children (6 months to 12 years)

5-10mg/kg/dose orally every 6-8 hour not to exceed 40mg/kg/day.

For Pain:

Children (6 months to 12 years)

4-10mg/kg/dose orally every 6-8 hour not to exceed 40mg/kg/day.

For Juvenile Idiopathic Arthritis:

Children (6 months to 12 years)

30-50mg/kg per day orally in divided dose every 8 hours not to exceed 2.4g/day.

For Cystic Fibrosis:

Children (6 months to 12 years)

Below 4 years: safety and efficacy not established
Above 4 years: oral administration every 12 hours and adjusted to maintain serum levels of 50-100mcg/mL.

Note:

The potential toxic dose in children under 6 years is 200mg/kg.

Disclaimer

TheMedPharma has made every effort to make sure that all the information is factually correct, comprehensive, and up-to-date. However, this website should not be considered as a substitute for the advice, knowledge and expertise of a licensed healthcare professional. You should always consult your doctor or licensed health care professional before taking any medication. The drug information contained herein is subjected to changes if required. The lack of warnings or other information for a given drug does not mean that the drug or its combination is safe, effective or appropriate for use in all patients.